Utah, 2008

Heavy Snow in Utah, April 9 to 10, 2008

April 9 to 10, 2008 · NWS SLC · 1 event in 1 county or zone

On the heels of the snow event on April 7th, a moister and warmer Pacific trough moved into the Great Basin on April 8th and 9th. This system produced primarily a rain and snow mix on the valley floors of northern Utah, but locally heavy snow fell in the Wasatch Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

On the heels of the snow event on April 7th, a moister and warmer Pacific trough moved into the Great Basin on April 8th and 9th. This system produced primarily a rain and snow mix on the valley floors of northern Utah, but locally heavy snow fell in the Wasatch Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 9, 8:52 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 8:52 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT WED APR 9 2008

.SYNOPSIS...A PACIFIC TROUGH WILL MOVE ACROSS UTAH TODAY AND
GRADUALLY SHIFT AWAY FROM THE REGION DURING THE REST OF THE WEEK. A
WARM AND DRY UPPER RIDGE WILL ARRIVE THIS WEEKEND.

&&

.DISCUSSION...PRECIPITATION IS INCREASING IN COVERAGE THIS MORNING
AS THE CENTER OF THE PACIFIC TROUGH MOVES INTO EASTERN UTAH.
COVERAGE LOOKS BETTER OVER SOUTHERN UTAH IN THE VICINITY OF A
STATIONARY FRONT EXTENDING FROM APPROXIMATELY KLAS-KGJT.
HOWEVER...WITH THE 500 MB COLD POOL EXPECTED TO MOVE OVER NORTHERN
UTAH THIS AFTERNOON...THE RADAR WILL CONTINUE TO FILL IN. THE
BEST DYNAMICS ARE EXPECTED TO BE FROM ABOUT THE WASATCH FRONT EAST
TODAY WITH BETTER JET SUPPORT.

SNOW SHOULD BE HEAVY AT TIMES OVER THE NORTHERN AND CENTRAL
MOUNTAINS. CURRENT HEADLINES LOOK GOOD FOR NOW AND DO NOT PLAN TO
MAKE ANY CHANGES. PRECIP TYPE LOOKS LIKE IT COULD BE IFFY ALONG
THE WASATCH FRONT THIS AFTERNOON. THE MODELS ARE PREDICTING 700MB
TEMPS TO DROP TO AROUND -8C THIS AFTERNOON WITH WET BULB ZERO
HEIGHTS AROUND 1000 FT...WHICH WOULD BRING A MIX OF RAIN AND SNOW.
WITH SLIGHTLY COOLER AIR...THE CHANCE FOR SNOW LOOKS BETTER IN THE
NORTHERN WASATCH FRONT THAN IN THE SALT LAKE VALLEY. VALLEYS ARE
EXPECTED TO CHANGE OVER TO SNOW THIS EVENING WITH COLDER AIR
MOVING IN.

THE MOST WIDESPREAD PRECIPITATION IS EXPECTED THIS AFTERNOON WITH
THE COLD POOL OVERHEAD AND SHOULD TAPER OFF THIS EVENING AS THE
TROUGH BEGINS TO SHIFT EAST. HOWEVER...THE TROUGH WILL BE SLOW TO
EXIT COMPLETELY...LEAVING LINGERING INSTABILITY TOMORROW IN
NORTHWEST FLOW. SO SHOWERS ARE EXPECTED TO LINGER INTO
TOMORROW...PRIMARILY OVER THE NORTHEASTERN PORTION OF THE CWA. SOME
THUNDER IS POSSIBLE THIS AFTERNOON WITH MODELS PREDICTING SOME
CAPE AND LIFTED INDICES AROUND ZERO TO SLIGHTLY NEGATIVE.

BEHIND THIS TROUGH...A LARGE RIDGE IS EXPECTED TO MOVE INTO THE
AREA FRIDAY...AND THIS FEATURE SHOULD DOMINATE THE WEATHER PATTERN
THIS WEEKEND. TEMPERATURES SHOULD BE SOMEWHAT SLOW TO WARM FRIDAY
AS COOL NORTHWEST FLOW LINGERS. HOWEVER...AS THE RIDGE AXIS MOVES
INTO THE STATE SATURDAY...MAXES SHOULD JUMP TO 5-8F ABOVE
CLIMO...AND COULD END UP BEING 15-20F ABOVE CLIMO BY MONDAY.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...SURFACE WINDS AT SLC TERMINAL ARE EXPECTED TO STAY
PRIMARILY NORTHERLY THROUGH TODAY...BUT MAY BE VARIABLE AT TIMES
DUE TO SHOWER ACTIVITY IN THE AREA. SHOWERS SHOULD REMAIN
PRIMARILY RAIN...BUT THERE IS STILL A CHANCE THAT SNOW WILL MIX
DOWN TO THE VALLEY FLOOR AT TIMES...WITH LITTLE TO NO ACCUMULATION
EXPECTED ON PAVED SURFACES. VFR CONDITIONS SHOULD BE
PREDOMINANT...WITH A CHANCE OF MVFR CEILINGS OR VISIBILITIES IN
THE HEAVIEST SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL MIDNIGHT THURSDAY FOR UTZ008-UTZ009.

     SNOW ADVISORY UNTIL MIDNIGHT THURSDAY FOR UTZ007-UTZ010-UTZ517.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 9, 3:30 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT WED APR 9 2008

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD UPPER TROUGH WILL SLOWLY MOVE ACROSS UTAH TODAY AND
THIS EVENING. THIS WILL BRING WIDESPREAD SNOW SHOWERS AND LOCALLY
HEAVY SNOWFALL ALONG THE I-15...I-80 AND I-70 CORRIDORS. SNOW IS
EXPECTED IN THE VALLEYS ALONG I-15 WITH A MIX OF RAIN AND SNOW AT
THE LOWEST ELEVATIONS. THERE WILL BE ACCUMULATIONS IN THE
VALLEYS...ESPECIALLY THE BENCHES. SHOWERS WILL ALSO AFFECT MUCH OF
EXTREME SOUTHERN UTAH INCLUDING DIXIE AND SOUTHEAST UTAH.

REFER TO WINTER WEATHER STATEMENTS FOR DETAILS.

ISOLATED THUNDERSTORMS TODAY COULD PRODUCE GUSTY WIND AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD MOIST NORTHWEST FLOW WILL PERSIST ON THURSDAY WITH
SCATTERED SNOW SHOWERS IN THE NORTH. A COOL AIR MASS WILL
REMAIN ON FRIDAY BUT DRIER.

UPPER LEVEL HIGH PRESSURE BEHIND THIS SYSTEM WILL BRING A
SIGNIFICANT WARMING TREND OVER THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I-80

When
April 9, 2:00 PM MST to April 10, 2:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
COOP Observer

Alta received 12 inches of new snow in 12 hours during the overnight hours of April 9th into April 10th. The storm total snowfall for Alta was 17 inches, while Brighton Crest and Snowbird received 15 inches and 13 inches respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95735.